New Mexico, 2012High Wind in New Mexico, December 19, 2012
December 19, 2012 · NWS EPZ · 5 events in 5 counties and zones
A strong upper level trough with a 130+ knot jet streak moved out of the desert southwest through New Mexico and pushed a cold front across the region. A peak gust of 90 mph was reported at San Augustin Pass.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong upper level trough with a 130+ knot jet streak moved out of the desert southwest through New Mexico and pushed a cold front across the region. A peak gust of 90 mph was reported at San Augustin Pass.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Dec 19, 4:03 AM MST, 3 hours earlier.
Area forecast discussion, Dec 19, 4:03 AM MST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
403 AM MST WED DEC 19 2012
.SYNOPSIS...
A DEEP LOW PRESSURE SYSTEM WITH A STRONG COLD FRONT WILL MOVE
ACROSS NEW MEXICO AND WESTERN TEXAS TODAY CAUSING WINDY CONDITIONS
ALONG WITH BLOWING DUST ACROSS THE REGION. IN ADDITION THE STORM
WILL BRING A FEW INCHES OF SNOW TO THE HIGHER MOUNTAINS OF THE
BORDERLANDS. MUCH COOLER AIR WILL ALSO FLOW INTO THE AREA BEHIND
THE FRONT WITH TEMPERATURES AROUND 10 DEGREES BELOW NORMAL ON
THURSDAY. WESTERLY WINDS WINDS WILL BRING WARMER DRY WEATHER FOR
THE COMING WEEKEND. HOWEVER ANOTHER STORM SYSTEM WILL RESULT IN
COLDER WEATHER WITH CHANCES FOR RAIN OR SNOW ON CHRISTMAS DAY.
&&
.DISCUSSION...
DEEP UPPER TROUGH WAS ENTERING WESTERN ARIZONA EARLY THIS MORNING
WITH A STRONG ASSOCIATED COLD FRONT JUST TO ITS EAST. THIS STORM
SYSTEM WILL RACE EASTWARD THROUGH THIS AFTERNOON INDUCING DEEP LEE
CYCLOGENESIS ALONG COLORADO/NEW MEXICO EASTERN BORDER. LOW/MID
LEVEL PRESSURE/HEIGHT GRADIENTS WILL STRENGTHEN THIS MORNING WITH
60 KT WINDS AT 700 MB ACROSS THE CWA. THUS WINDY CONDITIONS ARE
FORECASTED WITH LACK OF RAINFALL BEING CONDUCIVE FOR BLOWING DUST.
ONE FACTOR WHICH WILL INHIBIT WIND SPEEDS FROM ATTAINING MAXIMUM
POTENTIAL IS MOVEMENT OF THE STORM COMPLEX. AT THIS TIME EXPECT
COLD FRONT TO BE EAST OF MOST OF THE CWA BY NOON WITH STRONGEST
PVA ASSOCIATED WITH TROUGH OCCURRING NORTH OF THE AREA. COLD
ADVECTION BEHIND THE FRONT WILL LOWER MIXING HEIGHTS AND STABILIZE
AIR MASS AND THIS IS EXPECTED TO KEEP LOWLAND WIND SPEEDS
GENERALLY AROUND ADVISORY CRITERIA EXCEPT FOR SOUTH CENTRAL AND
SOUTHEAST ZONES WHERE GRADIENTS WILL BE STRONGEST. GIVEN THE
LANDWARD TRAJECTORIES LITTLE MOISTURE IS AVAILABLE BUT LIFTING
ALONG THE FRONT AND AHEAD OF THE TROUGH WILL BE SUFFICIENT FOR
MOUNTAIN SNOWS AND A FEW LOWLAND RAIN SHOWERS. PRECIPITATION WILL
BE LIGHT HOWEVER AND SNOW AMOUNTS SHOULD BE 2 INCHES AT BEST OVER
THE HIGHER SLOPES. ADVECTION OF DRIER AIR BEHIND THE FRONT ALSO
INDICATES ALMOST ALL RAIN/SNOW SHOULD END BY NOON.
COLD AIR ADVECTION BEHIND THE FRONT WILL RESULT IN THURSDAY HIGHS
AROUND 10 DEGREES BELOW NORMAL. BUT FOR FRIDAY THROUGH SUNDAY
ZONAL FLOW ALOFT COMBINED WITH WEAK SURFACE TROUGHING TO THE EAST
WILL SUPPORT DEEP WESTERLY FLOW WITH ADVECTION OF WARMER DRY AIR
EXCEPT FOR INFLOW OF PACIFIC MOISTURE ABOVE 400 MB WHICH WILL
PRODUCE SOME HIGH CLOUDS.
EARLY NEXT WEEK LOOKS QUITE INTERESTING AS BOTH ECMWF AND GFS MOVE
DEEPENING UPPER TROUGH ACROSS THE GREAT BASIN INTO THE SOUTHERN
ROCKIES. MODELS SHOW DIFFERENCES IN STRENGTH AND TIMING RUN TO RUN
SO FOR NOW WILL BRING INCREASING IN CLOUDS AND WIND ON MONDAY
FOLLOWED BY COLDER TEMPERATURES WITH MENTION OF RAIN AND SNOW ON
CHRISTMAS.
&&
.AVIATION...VALID 19/12Z-20/12Z.
A DEEP LOW PRESSURE SYSTEM WITH A STRONG COLD FRONT WILL MOVE
ACROSS NEW MEXICO AND WESTERN TEXAS TODAY CAUSING WINDY CONDITIONS
ALONG WITH BLOWING DUST ACROSS THE REGION. IN ADDITION THE STORM
WILL BRING A FEW INCHES OF SNOW TO THE HIGHER MOUNTAINS OF THE
BORDERLANDS. THUS THERE WILL BE A FEW AREAS OF MVFR OR IFR
VISIBILITIES AND CEILINGS FROM BLOWING DUST AND SNOW UNTIL AROUND
21Z. ALSO SEVERE TURBULENCE WILL OCCUR OVER SOME AREAS BELOW
10,000 FEET MSL WITH SURFACE WINDS GUSTING TO 60 MPH...ESPECIALLY
OVER MOUNTAINS AND ALONG EASTERN SLOPES UNTIL AROUND 00Z.
&&
.FIRE WEATHER...
A DEEP LOW PRESSURE SYSTEM WITH A STRONG COLD FRONT WILL MOVE
ACROSS NEW MEXICO AND WESTERN TEXAS TODAY CAUSING WINDY CONDITIONS
ALONG WITH BLOWING DUST ACROSS THE REGION. WEST WINDS WILL GUST TO
AROUND 60 MPH ACROSS MUCH OF THE AREA WITH GUSTS TO 70 MPH ALONG
EASTERN SLOPES THROUGH EARLY THIS AFTERNOON. IN ADDITION THE
STORM WILL BRING A FEW INCHES OF SNOW TO THE HIGHER MOUNTAINS OF
THE BORDERLANDS ALONG WITH A FEW RAIN SHOWERS TO THE LOWLANDS. UP
TO 2 INCHES OF SNOW WILL FALL OVER THE HIGHER MOUNTAINS ABOVE 7000
FEET...OTHERWISE PRECIPITATION WILL BE GENERALLY LIGHT WITH MOST
RAIN AND SNOW ENDING BY NOON. MUCH COOLER AIR WILL ALSO FLOW INTO
THE AREAS BEHIND THE FRONT WITH TEMPERATURES AROUND 10 DEGREES
BELOW NORMAL ON THURSDAY. WESTERLY WINDS WINDS WILL BRING WARMER
DRY WEATHER FRIDAY THROUGH THE COMING WEEKEND WITH TEMPERATURES
CLIMBING ABOVE NORMAL. HOWEVER ANOTHER STORM SYSTEM WILL RESULT IN
NEAR BREEZY WINDS MONDAY ALONG WITH COLDER WEATHER AND CHANCES FOR
RAIN OR SNOW ON CHRISTMAS DAY.
&&
.PRELIMINARY POINT TEMPS/POPS...
EL PASO 55 26 47 23 54 / 10 0 0 0 0
SIERRA BLANCA 62 23 47 24 58 / 10 0 0 0 0
LAS CRUCES 50 22 45 22 52 / 20 0 0 0 0
ALAMOGORDO 56 19 43 21 54 / 20 0 0 0 0
CLOUDCROFT 34 16 26 23 39 / 60 0 0 0 0
TRUTH OR CONSEQUENCES 52 24 43 25 49 / 20 0 0 0 0
SILVER CITY 42 21 36 23 52 / 60 0 0 0 0
DEMING 49 20 46 17 53 / 30 0 0 0 0
LORDSBURG 50 21 43 21 56 / 40 0 0 0 0
WEST EL PASO METRO 56 29 48 24 52 / 10 0 0 0 0
DELL CITY 59 19 46 19 55 / 10 0 0 0 0
FORT HANCOCK 64 23 49 22 61 / 10 0 0 0 0
LOMA LINDA 51 21 39 25 49 / 10 0 0 0 0
FABENS 61 22 46 21 56 / 10 0 0 0 0
SANTA TERESA 55 24 45 20 51 / 10 0 0 0 0
WHITE SANDS HQ 56 27 44 27 52 / 20 0 0 0 0
JORNADA RANGE 52 14 44 14 52 / 20 0 0 0 0
HATCH 50 21 43 21 49 / 20 0 0 0 0
COLUMBUS 51 25 47 21 52 / 30 0 0 0 0
OROGRANDE 57 25 46 24 53 / 20 0 0 0 0
MAYHILL 41 19 34 25 45 / 20 0 0 0 0
MESCALERO 43 16 33 23 51 / 40 0 0 0 0
TIMBERON 44 20 32 25 42 / 30 0 0 0 0
WINSTON 43 16 35 22 49 / 40 0 0 0 0
HILLSBORO 46 20 38 24 52 / 30 0 0 0 0
SPACEPORT 51 19 40 23 47 / 20 0 0 0 0
LAKE ROBERTS 41 11 34 19 52 / 70 0 0 0 0
HURLEY 43 17 38 21 52 / 60 0 0 0 0
CLIFF 48 18 41 22 59 / 60 0 0 0 0
MULE CREEK 45 8 39 16 55 / 60 0 0 0 0
FAYWOOD 43 19 39 21 51 / 50 0 0 0 0
ANIMAS 50 20 46 19 55 / 40 0 0 0 0
HACHITA 50 18 44 17 54 / 40 0 0 0 0
ANTELOPE WELLS 54 22 46 23 58 / 40 0 0 0 0
CLOVERDALE 47 23 45 24 54 / 60 0 0 0 0
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...WIND ADVISORY FROM 8 AM THIS MORNING TO 5 PM MST THIS AFTERNOON
FOR NMZ401-403>407-409>414-417.
HIGH WIND WARNING UNTIL 5 PM MST THIS AFTERNOON FOR NMZ415-416.
HIGH WIND WARNING UNTIL 2 PM MST THIS AFTERNOON FOR NMZ402-408.
TX...WIND ADVISORY FROM 8 AM THIS MORNING TO 5 PM MST THIS AFTERNOON
FOR TXZ418>424.
&&
05 ROGASHHazardous weather outlook, Dec 19, 5:27 AM MST, 1 hour 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
527 AM MST WED DEC 19 2012
NMZ401>417-TXZ418>424-201400-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
527 AM MST WED DEC 19 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.
.DAY ONE...TODAY AND TONIGHT.
...HIGH WIND WARNING NORTHERN MOUNTAINS AND SOUTHEAST LOWLANDS...
...WIND ADVISORY NORTHERN AND WESTERN LOWLANDS...
A DEEP LOW PRESSURE SYSTEM WITH A COLD FRONT WILL MOVE ACROSS NEW
MEXICO AND WESTERN TEXAS GENERATING HIGH WINDS OVER THE REGION. WEST
WINDS WILL HAVE SUSTAINED SPEEDS AROUND 35 TO 45 MPH WITH GUSTS
EXCEEDING 60 MPH...ESPECIALLY ALONG EASTERN SLOPES AND THROUGH
MOUNTAIN PASSES. BLOWING DUST WILL REDUCE VISIBILITIES BELOW A MILE
OVER A FEW LOCATIONS. SNOW WILL ALSO FALL OVER THE HIGHER MOUNTAINS
THIS MORNING WITH ACCUMULATIONS OF UP 2 INCHES ABOVE 7000 FEET.
WINDS SHOULD DIMINISH DURING THE LATE AFTERNOON AND EARLY EVENING
HOURS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
A FEW RAIN AND SNOW SHOWERS ALONG WITH COLDER TEMPERATURES MAY OCCUR
ON TUESDAY AS ANOTHER STORM MOVES ACROSS THE REGION.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION NOT ANTICIPATED.
ROGASH
High Wind, Central Tularosa Basin
- When
- December 19, 7:03 AM MST to 1:00 PM MST
- Where
- Central Tularosa Basin forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
A peak wind gust of 65 mph was reported 3 miles west-southwest of Holloman Air Force Base. Peak wind gusts of 61 mph were also reported 11 miles southwest of Northrup Landing and at the official observation site at Holloman Air Force Base(KHMN).
High Wind, Southern Tularosa Basin
- When
- December 19, 8:00 AM MST to 1:00 PM MST
- Where
- Southern Tularosa Basin forecast zone
- Measured
- 75 kt (86 mph) measured gust
- Reported by
- Mesonet
A peak gust of 86 mph was reported 1 mile southeast of White Sands Main Post. Other peak gusts across the zone included 78 mph 1 mile west of White Sands Main Post, |63 mph 5 miles northeast of San Augustin Pass and 62 mph 6 miles east-southeast of White Sands Main Post.
High Wind, Sacramento Mountains Above 7500 Feet
- When
- December 19, 8:50 AM MST to 1:30 PM MST
- Where
- Sacramento Mountains Above 7500 Feet forecast zone
- Measured
- 60 kt (69 mph) measured gust
- Property damage
- $5,000
- Reported by
- Mesonet
- Coordinates
- 32.613, -105.742 (the zone’s center; the record gives no point)
A peak gust of 69 mph was reported 1 mile south of Sunspot. The Cloudcroft Fire Chief reported an estimated gust of 60 mph with trees and power lines down. There were also two roofs partially removed.
High Wind, West Slopes Sacramento Mountains Below 7500 Feet
- When
- December 19, 9:30 AM MST to 11:45 AM MST
- Where
- West Slopes Sacramento Mountains Below 7500 Feet forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 32.613, -105.742 (the zone’s center; the record gives no point)
A peak gust of 65 mph was reported in Mescalero. Another mesonet site 1 mile southwest of High Rolls reported a peak gust of 64 mph.
High Wind, Southern Dona Ana County/Mesilla Valley
- When
- December 19, 10:00 AM MST to 2:00 PM MST
- Where
- Southern Dona Ana County/Mesilla Valley forecast zone
- Measured
- 78 kt (90 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 32.353, -106.833 (the zone’s center; the record gives no point)
A peak gust of 90 mph was reported at San Augustin Pass. Other areas that saw high wind gusts included 59 mph at both the Las Cruces Airport and Dripping Springs.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dust Storm and High Wind in Texas, December 19, 20121 death · 17 injured · $1.0 million · 57 kt wind · 23 events
- Blizzard and Winter Storm in Nebraska, December 19 to 20, 20121 death · 24 events
- Winter Storm in Kansas, December 19 to 20, 20121 death · 1 injured · 12 events
- Blizzard and Winter Storm in Nebraska, December 19, 20121 death · 10 events
- Heavy Snow and Winter Weather in Montana, December 19 to 20, 20121 death · 3 events
- Flash Flood in Hawaii, December 19, 20121 death · 1 event
- Tornado and Hail in Arkansas, December 19 to 20, 20121 injured · $710,000 · EF1 · 26 events
- Winter Storm in Iowa, December 19 to 20, 2012$1.0 million · 41 events
- Tornado and Hail in Arkansas, December 19, 2012$410,000 · EF1 · 6 events
- Wildfire and Hail in Texas, December 19 to 20, 20121 injured · $337,000 · 1 in hail · 21 events
- Damaging Winds in Arkansas, December 19 to 20, 2012$320,000 · 67 kt wind · 19 events
- Damaging Winds in Texas, December 19 to 20, 2012$225,000 · 62 kt wind · 26 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 425313, 425314, 425323, 425315, 425309.